DXM - Dextromethorphan
DXM is a short name for dextromethorphan, an opioid. It is a legal cough suppressant found in many over-the-counter cough syrups. In high doses it acts as a “dissociative anaesthetic” like ketamine or PCP. It is often sold as ‘Ecstasy’ because it is easily obtained. Because it is metabolized by the same enzyme in the liver a combination of MDMA and DXM can be very dangerous!
What DXM does…
– A high dose will cause users to feel very spacey and “out of it”. It impairs motor control and causes robot-like movements. It can also produce audio and visual hallucinations, and can sometimes cause nausea and itchy skin.
– Some people use DXM recreationally. When they do, they nearly always do it at home, in bed or on their couch.
– DXM is definitely not a dance drug, and getting scammed with a DXM tablet when you are expecting ecstasy (xtc) is no fun at all.
– It can also be quite dangerous. High doses of DXM have contributed to numerous cases of rave-related heatstroke.
– It is even more dangerous to combined DXM with real Ecstasy. Both drugs are metabolized through the same liver enzyme, CYP-2D6 (pronounced “sip-two-dee-six), which means that if you combine them together your liver will not be able to break them down as efficiently as it should. This can lead to significantly heightened effects from the DXM, and a much greater chance of suffering a heatstroke reaction.
– Taking breaks from dancing, and staying hydrated are always the best ways to reduce the risk of heatstroke at a rave. If you think you may have accidentally consumed a pill containing DXM, however, you should probably not dance at all, and should stay in a cool environment. Have some friends watch out for you, and chill out for the evening.
– Remember, your chances of heatstroke are greater if you have consumed DXM, and greatest if you have consumed both MDMA and DXM together.